I’ve always bought unbranded or supermarket own brand pain relief but when one of my children developed Hayfever at the age of 12, I began to realise just what a costly ailment this could actually be.
My child suffers from early spring until about the time the kids break up for the summer holidays, so a fair few months of paying out for Piriton or whatever tablets it takes to keep symptoms at bay. It wasn’t long before I took the time to actually stand in my local Supermarket and read the ingredients on every packet of hayfever medication and my findings were a great money saver. It turns out that Tesco Hayfever tablets in the orange box contain exactly the same as Piriton.
£1.45 for 14 tablets containing 10 mg of cetirizine hydrochloride.
£3.00 for just 7 tablets! Again containing Cetirizine Hydrochloride 10 mg. So doing the maths the Tesco medication works out at 43p per tablet, where as the Tesco medication works out at just over 10p per tablet, which makes a massive saving of 33p per tablet!
Zirtek also contains Cetirizine Hydrochloride 10mg and costs £2 for 7 tablets which equates to 29p per tablet.
So armed with this information, when I was buying medical supplies for our annual summer holiday last year, I opted for Superdrug own brand Diarrhoea Relief tablets at £1.89 for 24 tablets as opposed to Imodium for £3.19 for 6. The maths equate to 0.08p for Superdrug and 53p per tablet for Imodium.
So whatever over the counter medication you are buying, be it constipation relief or paracetamol, from whatever shop you are in, be it Boots, Superdrug, Savers or the Supermarket, always check the labels and stop buying branded medication, it will have a big impact on your daily spending diary.
Do you buy branded or unbranded?
*Prices correct as at 20.01.2014